Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 16, 2021, 2:22 AM MST for La Paz County, Arizona. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 2:22 AM MST (09:22 UTC)
- Expired
- Aug 16, 2021, 3:30 AM MST
- In force
- 68 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.00 in
- Wind
- 50
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 112 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1548 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
920
WWUS85 KPSR 160922
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
222 AM MST Mon Aug 16 2021
AZZ530>533-536-CAZ569-570-161030-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Central La Paz AZ-
Yuma AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
222 AM MST Mon Aug 16 2021
...Strong thunderstorm winds will impact portions of southwestern La
Paz, northern Yuma, northeastern Imperial and Riverside Counties
through 330 AM MST/330 AM PDT/...
At 221 AM MST/221 AM PDT/, Doppler radar was tracking a gust front
from strong thunderstorms extending from 15 miles south of Big River
to 7 miles southwest of Quartzsite to 9 miles southwest of Kofa
Wildlife Refuge to 29 miles northwest of Paloma to 13 miles west of
Sundad. Movement was southwest at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinez Lake, Blythe, Quartzsite, Nicholls Warm Springs, Cibola,
Palo Verde, Blythe Airport, Ripley, Yuma Proving Ground, Midland,
Tyson, Palm Canyon, East Blythe and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 between mile markers 136 and 156.
AZ Route 95 between mile markers 50 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3400 11431 3360 11424 3345 11413 3337 11403
3321 11333 3278 11380 3295 11459 3318 11480
3386 11494
TIME...MOT...LOC 0921Z 047DEG 34KT 3392 11436 3360 11431 3344 11419
3337 11409 3327 11374 3323 11347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
HirschWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 15, 11:19 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 15, 11:19 PM MST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1119 PM MST Sun Aug 15 2021 .UPDATE... Updated 06Z aviation discussion. && .SYNOPSIS... Abundant monsoon moisture will remain entrenched across the Desert Southwest into the middle part of the week maintaining daily chances for showers and thunderstorms. The primary threats with any storms will be localized heavy rainfall that may cause flash flooding. Localized strong winds and some blowing dust will also be possible for desert locations. A gradual decrease in moisture during the latter half of the week should reduce rain chances across the lower deserts as early as Thursday night. Temperatures will remain below normal for most of Arizona, while near normal temperatures are mostly expected for southeast California. && An anomalously moist airmass continues to dominate the region today. This morning's PSR 12Z sounding registered an anomalously high PW of 2.19" and mean W of 16.5 gm/kg. The objective analysis shows the UL high centered over the NE CA/NW NV border with pronounced mid level ENE flow along its S flank which is introducing some moderate mid level drying, with an area of mid-level elevated mean RH sliding into S AZ/N MX. Vort max's and inverted troughs are over this same borderland NW MX/N Baja area with an additional connected trough over NW Chihuahua/SSW NM. The disturbances were supporting a small area of rain/showers over Imperial Cty and modest isolated thunderstorms over S-SE AZ. On the NE flank of the high was another shortwave trough pushing SSEwrd into N CO/N UT. An area of isolated thunderstorms was developing ahead of this trough in N AZ and CO. The midday ACARs mean sounding confirmed some pronounced mid level drying centered at H5 with PW down to 1.11", although elevated lower mid level and BL moisture were still supporting SB-MU CAPE in the low 1000s with modest CIN. The slight-moderate instability was held in check with a strong CAP just below H7. Early afternoon METSAT showed decreasing cloudiness with partly- mostly sunny conditions across much of the deserts with mostly fair weather CU. The HREF members are in much better agreement for this afternoon and evening's storm prospects. They are picking up on the short term drying and decreasing instability trend by agreeing on keeping storms rather isolated this afternoon and evening and confined mainly to the high terrain of N-E AZ, due to the approaching shortwave to the N, and the deserts of S-SE AZ due to the inverted troughs. The NBM has also locked onto the trend as well with only 10-20% POPs depicted for this afternoon and into Monday. Some isolated storms to the north may try to impact the far N portions of La Paz Cty from near Parker to Alamo Lake/State Park. Any isolated thunderstorms that manage to form later today will still be capable of producing localized flash flooding across the deserts or near Phoenix due to the wet soils. Beginning later tomorrow and through the middle of the week the shortwave trough and associated vort max's up north will push Swrd into NM and E-AZ as PW once again recovers and inversion CAPS are weakened through the column. The HREF members are now fairly bullish on either a scattered, or scattered to numerous, line of organized thunderstorms forming along the Rim on Monday afternoon and descending S into Phoenix and the lower deserts Monday evening. These storms will be capable of producing strong winds, heavy rainfall, and localized flooding as potential threats. HREF also calls for a >70% chance of 35 mph wind gusts Monday evening in and around Phoenix. In preparation for this system the Flash Flood Watch for S-Cent AZ has been extended through 2 AM MST on Monday night. The active weather pattern should continue into at least Wednesday as the inverted trough that will exit to our southwest today, likely comes back around into our region on Wednesday. This weak cut off low (what was the inverted trough) looks to get picked up in the flow as an anomalously strong trough dives through the Pacific Northwest into the Great Basin. There is good model evidence of a fairly strong upper level jet entering Arizona from the south Tuesday night into early Wednesday while there may also be increasing jet forced ascent from the trough diving into the Great Basin. With plenty of moisture likely still in place across our region, Tuesday night into Wednesday could end up being another fairly widespread (modest) rain event across south-central and eastern Arizona. For the late week and weekend model uncertainty increases, but the majority of the ensembles show the deep trough to our north and then to our northeast becoming the dominant feature. With broad troughing likely taking over our region, we should be under a drying westerly flow by Thursday, likely lasting through next weekend. Models are in better agreement showing this drier air working into our region Thursday into Friday, likely ending or significantly reducing our rain chances over the lower deserts on Thursday with only very limited rain chances over the Arizona high terrain. Temperatures this week are likely to be fairly stable with the western deserts mostly around seasonal normals each day. For the south-central Arizona deserts, including the Phoenix area, below normal temperatures are likely to continue with highs mostly in the mid 90s to around 100 degrees. && .AVIATION...Updated at 0620Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Convective impacts through 07-08Z, particularly for the East Valley terminals, and another round of strong to severe storms early Monday evening will be the main aviation impacts. Easterly 10-20 knot outflows are expected to move through all terminals in the East Valley by 0630Z, with 35-50 knot gusts expected within thunderstorms and very isolated gusts in excess of 50 knots possible. The best chances of storms will continue be in the East and central Valley including KIWA, KSDL, and KIWA, but we have left VCTS out of KDVT for now due to low confidence. There is a 10-20% chance of thunderstorm development in the West Valley, particularly if an additional outflow from the north moves in after 08Z. Otherwise, light and variable or easterly flow will generally prevail overnight into tomorrow morning, with westerly flow returning by late Monday morning through the afternoon. Scattered to widespread thunderstorms are likely at all Phoenix terminals by early Monday evening, with a 60% chance of strong to severe thunderstorms during the evening. The best timing of outflows and thunderstorms is between 01-04Z Tuesday, with a 70-80% chance of winds exceeding 35 knots and a 10-20% chance of winds exceeding 50 knots. Very isolated destructive winds approaching 70 knots will be possible. BKN-OVC ceilings in these storms should generally remain above 6-8 kft. Southeast California/Southwest Arizona including KIPL and KBLH: Minimal aviation concerns are expected through Monday morning, with gusty south-southeast winds expected on Monday afternoon and evening. Winds will generally favor a southeast component at KIPL with speeds generally remaining below 10 knots aside from 15-20 knot gusts on Monday afternoon. At KBLH, winds will generally favor a southeast to southerly component with speeds below 10 knots aside from gusts up to 25 knots on Monday afternoon and evening. FEW- SCT ceilings should remain above 10 kft. && .FIRE WEATHER... Tuesday through Saturday: Elevated moisture levels and a threat of showers and thunderstorms will continue through at least Wednesday. A drying trend should then set in late in the week with dwindling chances for wetting rains on Thursday and likely little if any rain chances by Friday. The strongest storms early in the week will be capable of producing localized flash flooding, particularly in the higher terrain north and east of Phoenix. Minimum humidities mostly between 30-45% early in the period will gradually lower to 20-30% late in the period. Temperatures will remain below normal across much of Arizona through the period, while the western deserts see near normal readings. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late Monday night for AZZ534-537>563. CA...None. && DISCUSSION...Sawtelle/Kuhlman AVIATION...Hopper FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 16, 12:18 AM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1218 AM MST Mon Aug 16 2021
AZZ533-534-537-538-160800-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
1218 AM MST Mon Aug 16 2021
...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 100 AM MST...
At 1218 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Burro Creek Campground to
12 miles west of Congress to near Wickenburg. Movement was southwest
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wickenburg, Alamo Lake State Park, Aguila, Gladden and Morristown.
This includes the following highways...
US Highway 60 between mile markers 68 and 121.
AZ Route 74 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3400 11333 3400 11273 3395 11256 3359 11278
3377 11336 3409 11371 3421 11368 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 0718Z 028DEG 22KT 3439 11331 3415 11307 3401 11272
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBLocal storm report, Aug 16, 12:23 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1223 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND GST 4 NW EAST MESA 33.46N 111.73W
08/15/2021 M51 MPH MARICOPA AZ ASOS
MESA FALCON FIELD ASOS.
&&
LJHLocal storm report, Aug 16, 12:26 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1226 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 2 SSE ROOSEVELT 33.64N 111.12W
08/15/2021 M56 MPH GILA AZ MESONET
AU919 CWOP SITE.
&&
LJHLocal storm report, Aug 16, 12:44 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1244 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG 3 WNW EAST MESA 33.43N 111.74W
08/15/2021 MARICOPA AZ PUBLIC
***DELAYED REPORT***LARGE PINE TREE 2-3 FEET
IN DIAMETER FELL ON TOP OF GARAGE AND
VEHICLE NEAR UNIVERSITY AND GREENFIELD. TIME
ESTIMATED BY RADAR.
&&
LJHSpecial weather statement, Aug 16, 1:47 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 AM MST Mon Aug 16 2021
AZZ530-531-533-538-160945-
Kofa AZ-Parker Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
147 AM MST Mon Aug 16 2021
...A strong thunderstorm will impact portions of central La Paz,
northeastern Yuma and Maricopa Counties through 245 AM MST...
At 147 AM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 27 miles southeast of Parker, moving southwest at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Kofa Wildlife Refuge,
Vicksburg, Bouse, Harcuvar and Wenden.
This includes the following highways...
AZ Interstate 10 between mile markers 9 and 81.
US Highway 60 between mile markers 31 and 60.
AZ Route 72 between mile markers 14 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3392 11365 3375 11351 3365 11329 3364 11309
3323 11332 3337 11408 3367 11442 3395 11443
3418 11406 3423 11363
TIME...MOT...LOC 0847Z 055DEG 35KT 3384 11395
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HirschSpecial weather statement, Aug 16, 2:22 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
222 AM MST Mon Aug 16 2021
AZZ530>533-536-CAZ569-570-161030-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Central La Paz AZ-
Yuma AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
222 AM MST Mon Aug 16 2021
...Strong thunderstorm winds will impact portions of southwestern La
Paz, northern Yuma, northeastern Imperial and Riverside Counties
through 330 AM MST/330 AM PDT/...
At 221 AM MST/221 AM PDT/, Doppler radar was tracking a gust front
from strong thunderstorms extending from 15 miles south of Big River
to 7 miles southwest of Quartzsite to 9 miles southwest of Kofa
Wildlife Refuge to 29 miles northwest of Paloma to 13 miles west of
Sundad. Movement was southwest at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinez Lake, Blythe, Quartzsite, Nicholls Warm Springs, Cibola,
Palo Verde, Blythe Airport, Ripley, Yuma Proving Ground, Midland,
Tyson, Palm Canyon, East Blythe and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 between mile markers 136 and 156.
AZ Route 95 between mile markers 50 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3400 11431 3360 11424 3345 11413 3337 11403
3321 11333 3278 11380 3295 11459 3318 11480
3386 11494
TIME...MOT...LOC 0921Z 047DEG 34KT 3392 11436 3360 11431 3344 11419
3337 11409 3327 11374 3323 11347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:49 PM MST | Special Weather Statement | PSR | Gila | 56 min |
| Aug 15, 8:26 PM MST | Severe Thunderstorm Warning | PSR | Gila | 49 min |
| Aug 15, 9:14 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 15, 9:18 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Aug 15, 9:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 47 min |
| Aug 15, 10:14 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 15, 10:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Aug 15, 10:45 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Aug 15, 10:50 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 6 hr |
| Aug 15, 10:55 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 65 min |
| Aug 15, 10:58 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 15, 11:14 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 46 min |
| Aug 15, 11:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 15, 11:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 15, 11:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Aug 15, 11:45 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 16, 12:18 AM MST | Special Weather Statement | PSR | 42 min | |
| Aug 16, 12:49 AM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 56 min |
| Aug 16, 1:33 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
| Aug 16, 1:47 AM MST | Special Weather Statement | PSR | La Paz | 58 min |
| Aug 16, 1:54 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 66 min |
| Aug 16, 2:53 AM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Aug 16, 3:08 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.